Alert archive / Iowa / Wind Advisories in 2016
Wind Advisory 12, NWS Omaha, NE
NWS Omaha, NE issued this wind advisory at Dec 29, 2016, 9:09 AM CST for 4 counties in Iowa. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2016, 9:09 AM CST (15:09 UTC)
- Expired
- Dec 29, 2016, 4:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Omaha, NE
Counties Harrison County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122 WWUS73 KOAX 291509 NPWOAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 909 AM CST THU DEC 29 2016 ...STRONG WINDS THROUGH AFTERNOON... SUSTAINED WINDS OF AROUND 30 MPH OR MORE WITH A FEW GUSTS NEAR 40 MPH ARE EXPECTED ACROSS PORTIONS OF WESTERN IOWA THROUGH THIS AFTERNOON. IAZ043-055-056-069-292200- /O.NEW.KOAX.WI.Y.0012.161229T1509Z-161229T2200Z/ MONONA-HARRISON-SHELBY-POTTAWATTAMIE- INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY... WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS 909 AM CST THU DEC 29 2016 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. * WINDS...PERIODS OF NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH THROUGH MID TO LATE AFTERNOON. * IMPACTS...TRAVEL COULD BE HAZARDOUS. SUDDEN WIND GUSTS MAY CAUSE LOSS OF CONTROL...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES OR TRAILERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
906 WWUS73 KOAX 292138 NPWOAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 338 PM CST THU DEC 29 2016 IAZ043-055-056-069-292245- /O.EXP.KOAX.WI.Y.0012.000000T0000Z-161229T2200Z/ MONONA-HARRISON-SHELBY-POTTAWATTAMIE- INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY... WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS 338 PM CST THU DEC 29 2016 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH WILL GRADUALLY DIMINISH LATE THIS AFTERNOON INTO EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Dec 29, 5:42 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Dec 29, 5:42 AM CST, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 542 AM CST Thu Dec 29 2016 .SHORT TERM...(today through Saturday) Issued at 345 AM CST Thu Dec 29 2016 Forecast concerns through Saturday center on temperatures (how warm) and winds (how strong). Mid-afternoon temperatures were in the mid 40s to around 50 with the windshift pushing through the OMA/CBF/LNK area. Downslope mixing elevated readings to well above normal and at 09Z, the gusty west to northwest winds at 10 to 20kts persisted with current temperatures in the 30s...which would be closer to highs for the day. Skies were clear save for a few patchy clouds. The h5 mid- level trough is over the Upper Midwest and the H85 thermal trough extends from the Missouri River Valley northward into the Dakotas. Today, forecast soundings show deep mixing and with h85 winds 45 to 50kts with rising h5 heights. The current forecast is on the high end/above available guidance with winds 15 to 25kts...which is just below wind advisory criteria in northeast Nebraska and west central Iowa. A wind advisory may be needed for parts of the forecast area should even stronger winds be realized. Sunshine should prevail, although a few clouds could reach the northeast parts of the forecast area toward SUX. Highs should vary from the mid 30s to mid 40s. Height falls push into the northwest U.S. and Alberta/Saskatchewan by Friday morning and cover much of the western half of the U.S. by Friday evening as the longwave trough settles in across this region. Locally, we will see southwest winds ahead of the cold front and a few high clouds. How warm will temperatures get will depend on the mixing. Forecast soundings do not show full advantage of the warm air aloft. With dry air in place, do boost high temperatures into the 40s and 50s. Although the front will move through Friday night, the organized precipitation is north of our area. The h5 trough continues to flatten and advance the surface cold front south of the area with cold air advection...increasing clouds and cooler temperatures for Saturday. Highs Saturday will be at or above normal in the 30s. High pressure by late afternoon is forecast do settle the winds down. .LONG TERM...(Saturday night through Wednesday) Issued at 345 AM CST Thu Dec 29 2016 A ripple in the flow aloft will turn winds back to the south as surface low pressure re-develops over South Dakota. The medium range models differ on how much low level moisture can return for Sunday and for now it looks dry with highs in the 30s. h5 low pressure expands and the front slips southward as surface low pressure organizes over the southern Plains Sunday night. The environment saturates Sunday night and could lead to some light snow or a wintry mix. Another shortwave in the flow should allow snow/mixed precipitation to develop with the chance for precipitation lasting into Tuesday as the mid tropospheric trough remains in the area with continued strengthening of the Arctic cold air into the Plains. Highs Monday in the 30s should dip to the teens and 20s with this Arctic air. Wind chills by Wednesday morning could range from zero to 20 below zero. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 543 AM CST Thu Dec 29 2016 VFR conditions are expected through the period. Winds will be gusty from the northwest through the day today, diminishing this evening and becoming light and variable to end the period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...
Hazardous weather outlook, Dec 29, 4:19 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 419 AM CST THU DEC 29 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300030- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 419 AM CST THU DEC 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT IT WILL BE BREEZY TO WINDY TODAY WITH WIND GUSTS 35 TO 45 MPH. THE WINDS WILL DECREASE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL AFFECT THE MID MISSOURI VALLEY SUNDAY NIGHT INTO TUESDAY...BRINGING SOME SNOW OR A WINTRY MIX TO THE REGION. MUCH COLDER AIR WILL SETTLE SOUTHWARD INTO THE PLAINS EARLY NEXT WEEK WITH WIND CHILL VALUES RANGING FROM ZERO TO 20 DEGREES BELOW ZERO BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ZAPOTOCNY
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.